Texas, 2022

High Wind in Texas, October 15 to 16, 2022

October 15 to 16, 2022 · NWS LUB · 1 event in 1 county or zone

A slow moving cut off upper level low pressure system over Arizona continued to spread moisture over the region on the 16th. Scattered rain showers and isolated thunderstorms persisted for much of the day and evening hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A slow moving cut off upper level low pressure system over Arizona continued to spread moisture over the region on the 16th. Scattered rain showers and isolated thunderstorms persisted for much of the day and evening hours. Evaporatively enhanced winds on the edge of a precipitation shield led to intermittent severe wind gusts in Garza County. The peak gust at a Texas Texas West Texas mesonet site near Graham was 68 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 15, 5:21 PM CST, 5 hours 23 minutes earlier.

Area forecast discussion, Oct 15, 5:21 PM CST, 5 hours 23 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
621 PM CDT Sat Oct 15 2022

...New AVIATION...

.SHORT TERM...
(This evening through Sunday)
Issued at 247 PM CDT Sat Oct 15 2022

Widespread rain and thunderstorms are expected tonight and tomorrow
as a strong cold front approaches the CWA from the north and then
sweeps south through West Texas. Water vapor imagery shows
increasing moisture spreading into West Texas from New Mexico with
PWAT values forecast to be in excess of 1.25" across much of the
forecast area by tomorrow morning. Rain is expected to form in two
general areas tonight; one in southeast New Mexico forming under a
corridor of stronger upper level winds and the other along the
approaching cold front in the Oklahoma and Texas Panhandle. Forecast
instability and wind shear parameters (1500 J/Kg of MUCAPE and 40 kt
0-6 km shear) indicate that a strong thunderstorm or two may be
capable in convection in the northeast zone of the CWA. Hail up to
quarter sized and wind gusts up to 60 mph may be possible in the
strongest storms. The thermodynamic profile in the southwest of
Lubbock is less favorable for organized convection and as such
severe weather is not expected. After the passage of the cold front,
strong deep-layer isentropic ascent will overtake the CWA and allow
for continued precipitation through the end of Sunday afternoon. The
entire forecast area is expected to receive measurable rainfall with
the heaviest amounts in the southern areas. Maximum temperatures
tomorrow have been adjusted down several degrees from NBM guidance
due to the anticipated heavy precipitation and thick cloud cover.

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 247 PM CDT Sat Oct 15 2022

By Sunday evening, the upper level low center is progged over SW New
Mexico, continuing its slow eastward progression within a broader
belt of strong quasi-zonal flow. Mid and upper level height
gradients will rapidly tighten late Sunday night, with compact
shortwave energy progged to eject over West Texas through the early
morning hours on Monday. More vigorous shower development is
expected overnight Sunday as upper level diffluence increases with
the passage of a 90 kt upper jet streak. The greatest precip
coverage is still expected over the SW South Plains and into the
Permian Basin, but the broad nature and impressive magnitude of the
upper jet forcing should allow for fairly widespread shower coverage
late Sunday night. With strong forcing and efficient rainfall
production, the potential for heavy downpours and localized flooding
does exist on Sunday night, especially across the SW South Plains
where soil moisture levels remain elevated. We still currently
expect only very localized instances of excessive rainfall
accumulations, but southwestern zones near the TX/NM state line do
have the potential for rainfall totals near 1.5" with generally less
than 1" expected elsewhere.

Upper level forcing will gradually diminish through the day on
Monday as the upper low opens and absorbs into broader troughing to
our east. The upper atmosphere will begin to dry as this occurs, but
entrenched low/midlevel moisture and continued isentropic ascent
will support scattered shower development across most of the area
lasting through Monday evening. Cloud cover and robust easterly
surface flow will also keep temperatures quite cool with most areas
on the Caprock seeing highs in the 50s. Dry weather will return on
Tuesday and persist through the rest of the work week as upper
ridging builds to our west. This will also align with a warming
trend, especially by Wednesday as surface flow regains a westerly
component. Guidance diverges somewhat by late week, but with general
consensus pointing to a return of deep western troughing and a
return to southwest flow aloft and potentially unsettled weather by
late next weekend. /DWK

&&

.AVIATION...
(00Z TAFS)
Issued at 608 PM CDT Sat Oct 15 2022

VFR conditions are expected to prevail through the evening hours
tonight, with increasing chances of MVFR ceilings after midnight, as
showers and thunderstorms spread across the region through the
overnight hours. A cold front will push south across all three
terminals by sunrise tomorrow morning. Behind the surface cold front,
there may be periods of MVFR/IFR ceilings tomorrow morning into
tomorrow afternoon.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...17
LONG TERM....30
AVIATION...55
Hazardous weather outlook, Oct 15, 1:54 PM CST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
254 PM CDT Sat Oct 15 2022

TXZ021>044-162000-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
254 PM CDT Sat Oct 15 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Rain and thunderstorms are expected tonight. A few strong
thunderstorms are possible in the southeast Texas Panhandle, with hail
up to quarter size and wind gusts up to 60 mph possible in the
strongest storms. Localized heavy rainfall is also possible with the
highest amounts in the South Plains and Rolling Plains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and isolated thunderstorms will continue Sunday and Monday.
Localized flooding will be possible across the southwestern South
Plains Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Garza

When
October 15, 10:44 PM CST to October 16, 12:08 AM CST
Where
Garza forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, October 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052835.